Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 3, NWS Great Falls, MT

June 27, 2019Blaine County, Chouteau County, Fergus County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 27, 2019, 5:42 PM MDT for Blaine County, Chouteau County, Fergus County, Montana. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 5:42 PM MDT (23:42 UTC)
Expired
Jun 27, 2019, 6:03 PM MDT
In force
21 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT

The radar

The Great Falls radar (KTFX), 130 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:49 PM MDTTSTM WND GST 596 Wnw Winifred, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WFUS55 KTFX 272342
TORTFX
MTC005-015-027-280015-
/O.NEW.KTFX.TO.W.0003.190627T2342Z-190628T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
542 PM MDT Thu Jun 27 2019

The National Weather Service in Great Falls has issued a

* Tornado Warning for...
  Northwestern Fergus County in central Montana...
  Southwestern Blaine County in north central Montana...
  Southeastern Chouteau County in north central Montana...

* Until 615 PM MDT.
    
* At 542 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 18 miles north of Denton, or 35 miles northeast of
  Stanford, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Fergus, southwestern Blaine and southeastern Chouteau
  Counties, including the following locations... Judith Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4746 10984 4761 10997 4789 10950 4763 10922
TIME...MOT...LOC 2342Z 239DEG 31KT 4757 10980 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NJL
2 follow-up statements
933 
WWUS55 KTFX 272356
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
556 PM MDT Thu Jun 27 2019

MTC005-015-027-280015-
/O.CON.KTFX.TO.W.0003.000000T0000Z-190628T0015Z/
Fergus MT-Blaine MT-Chouteau MT-
556 PM MDT Thu Jun 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN FERGUS...SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU
COUNTIES...
    
At 556 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles west of Winifred, or 40 miles north of
Lewistown, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Judith Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4753 10976 4767 10987 4789 10950 4763 10922
TIME...MOT...LOC 2356Z 239DEG 31KT 4763 10964 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Moldan
787 
WWUS55 KTFX 280003
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
603 PM MDT Thu Jun 27 2019

MTC005-015-027-280012-
/O.CAN.KTFX.TO.W.0003.000000T0000Z-190628T0015Z/
Fergus MT-Blaine MT-Chouteau MT-
603 PM MDT Thu Jun 27 2019

...THE TORNADO WARNING FOR NORTHWESTERN FERGUS...SOUTHWESTERN BLAINE
AND SOUTHEASTERN CHOUTEAU COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4753 10976 4767 10987 4789 10950 4763 10922
TIME...MOT...LOC 0000Z 239DEG 31KT 4765 10956 

$$

Moldan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:52 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 2:52 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 27 2019

.SYNOPSIS...

A line of showers and thunderstorms has developed just east of
the Southern Rocky Mountain Front and moving toward the northeast.
Some of these storms have the potential to produce large hail and
damaging winds. This activity should diminish or move out of the
area by midnight. After today, isolated to scattered showers and
thunderstorms are possible through the middle of next week. In
addition, a few more severe storms may occur on Friday in our
eastern zones. Temperatures should be near or slightly below-
normal over the next seven days.

&&

.DISCUSSION...

Remainder of today and tonight...A line of showers
and thunderstorms has developed east of the Southern Rocky
Mountain front and is moving in a southwest to northeast
direction. These storms are moving into a moist environment with
good jet dynamics, wind shear, and instability. As a result, a
severe thunderstorm watch has been issued for the entire CWA with
the exception of Beaverhead, Gallatin, Glacier, and Madison
Counties. The primary thunderstorm threat will be severe hail up
to the size of quarters or larger and wind gusts up to 60 to 80
mph. Heavy downpours of rain are also expected, which could cause
some localized flooding. This activity is expected to start
diminishing and moving out of the area around 4Z but some isolated
showers and storms will continue to linger thereafter. rcg

Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka

&&

.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)

Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  74  50  76 /  70  20  30  10
CTB  44  71  45  73 /  60  20  20  10
HLN  49  77  50  80 /  50  30  30  20
BZN  47  78  47  79 /  20  20  30  10
WEY  37  73  40  73 /   0  10  10   0
DLN  45  73  46  75 /  10  10  10  10
HVR  50  76  52  77 /  90  20  50  20
LWT  47  74  49  72 /  50  50  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 27, 5:02 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       5 SW STANFORD           47.11N 110.30W
06/27/2019  E1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            ESTIMATED 1 INCH LIQUID PRECIP IN 20
            MINUTES.

&&

JAF
Local storm report, Jun 27, 5:06 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     6 E GEYSER              47.28N 110.37W
06/27/2019  M60 MPH          JUDITH BASIN       MT   AWOS

            AWOS STATION K1BM BRAVO.

&&
Special weather statement, Jun 27, 5:12 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MDT Thu Jun 27 2019

MTZ050-054-272345-
Judith Basin-Meagher-
512 PM MDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JUDITH
BASIN AND EAST CENTRAL MEAGHER COUNTIES...

At 511 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Hobson to 21 miles
east of White Sulphur Springs. Movement was northeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Martinsdale, Ackley Lake State Park, Sapphire Village and Lennep.

This includes Highway 12 between mile markers 66 and 77.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4675 10996 4674 11003 4675 11005 4671 11015
      4672 11020 4671 11021 4671 11027 4644 11028
      4640 11055 4692 11036 4698 10989
TIME...MOT...LOC 2311Z 231DEG 22KT 4685 11026 4650 11046

SC
Local storm report, Jun 27, 5:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 NW BENCHLAND          47.10N 110.06W
06/27/2019  E1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

&&

JAF
Special weather statement, Jun 27, 5:14 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Thu Jun 27 2019

MTZ011-045-272345-
Liberty-Hill-
514 PM MDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LIBERTY
AND NORTHERN HILL COUNTIES...

At 514 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles northwest of Joplin to 15 miles
north of Inverness to near Gildford. Movement was northeast at 30
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Gildford, Hingham and Simpson.

This includes Highway 2 between mile markers 346 and 355.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4879 10970 4851 11040 4874 11075 4879 11117
      4900 11085 4900 11002
TIME...MOT...LOC 2314Z 235DEG 27KT 4881 11100 4878 11069 4860 11042

SC
Special weather statement, Jun 27, 5:16 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
516 PM MDT Thu Jun 27 2019

MTZ011-013-045-272345-
Chouteau-Liberty-Hill-
516 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY...WEST
CENTRAL HILL AND NORTHWESTERN CHOUTEAU COUNTIES...

At 516 PM MDT, a strong thunderstorm was located 17 miles southeast
of Chester, moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Inverness and Rudyard.

This includes Highway 2 between mile markers 336 and 345.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4818 11072 4829 11093 4863 11063 4847 11030
TIME...MOT...LOC 2316Z 217DEG 27KT 4831 11076

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:04 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 26, 6:11 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Jun 26, 6:15 PM MDTSpecial Weather StatementTFXCascade30 min
Jun 26, 6:20 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin25 min
Jun 26, 6:25 PM MDTSpecial Weather StatementTFX35 min
Jun 26, 6:32 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 26, 6:47 PM MDTSpecial Weather StatementTFXLewis and Clark28 min
Jun 26, 6:52 PM MDTSpecial Weather StatementTFXFergus38 min
Jun 26, 6:56 PM MDTSevere Thunderstorm WarningTFXCascade34 min
Jun 26, 7:15 PM MDTSpecial Weather StatementTFXMadison30 min
Jun 26, 7:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin18 min
Jun 26, 7:27 PM MDTSpecial Weather StatementTFXMadison33 min
Jun 26, 7:39 PM MDTSpecial Weather StatementTFXCascade36 min
Jun 26, 7:59 PM MDTSpecial Weather StatementTFXFergus31 min
Jun 26, 8:12 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 26, 8:26 PM MDTSpecial Weather StatementTFXChouteau34 min
Jun 26, 8:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 8:34 PM MDTSpecial Weather StatementTFXPetroleum26 min
Jun 26, 8:52 PM MDTSpecial Weather StatementTFXChouteau23 min
Jun 26, 8:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 26, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 9:54 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 27, 6:57 AM MDTSpecial Weather StatementTFXGlacier33 min
Jun 27, 1:21 PM MDTSevere Thunderstorm WarningTFXJefferson24 min
Jun 27, 1:33 PM MDTSpecial Weather StatementTFXDeer Lodge27 min
Jun 27, 1:41 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Jun 27, 1:45 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark30 min
Jun 27, 2:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton14 min
Jun 27, 2:17 PM MDTSpecial Weather StatementTFXSilver Bow13 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark33 min
Jun 27, 2:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson29 min
Jun 27, 2:33 PM MDTSpecial Weather StatementTFXSilver Bow42 min
Jun 27, 2:43 PM MDTSpecial Weather StatementTFXLewis and Clark17 min
Jun 27, 2:57 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson20 min
Jun 27, 3:01 PM MDTSpecial Weather StatementTFXCascade14 min
Jun 27, 3:17 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 27, 3:35 PM MDTSpecial Weather StatementTFXCascade25 min
Jun 27, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher28 min
Jun 27, 3:48 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher27 min
Jun 27, 3:51 PM MDTSpecial Weather StatementTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher10 min
Jun 27, 4:10 PM MDTSpecial Weather StatementTFXLiberty35 min
Jun 27, 4:10 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin50 min
Jun 27, 4:13 PM MDTFlash Flood WarningTFXCascade2 hr
Jun 27, 4:20 PM MDTSpecial Weather StatementTFXHill40 min
Jun 27, 4:26 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau34 min
Jun 27, 4:27 PM MDTFlash Flood WatchTFX5 hr
Jun 27, 4:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jun 27, 4:31 PM MDTSpecial Weather StatementTFXLiberty14 min
Jun 27, 4:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 27, 4:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jun 27, 4:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin26 min
Jun 27, 4:54 PM MDTSevere Thunderstorm WarningTFXHill36 min
Jun 27, 5:08 PM MDTTornado WarningTFXFergus, Judith Basin37 min
Jun 27, 5:10 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Hill, Judith Basin35 min
Jun 27, 5:12 PM MDTSpecial Weather StatementTFXWheatland33 min
Jun 27, 5:14 PM MDTSpecial Weather StatementTFXHill31 min
Jun 27, 5:16 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 27, 5:40 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill35 min
Jun 27, 5:40 PM MDTTornado WarningTFXFergus35 min
Jun 27, 5:43 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin32 min
Jun 27, 5:48 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin27 min
Jun 27, 5:56 PM MDTSpecial Weather StatementTFXHill19 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.